Nebraska, 2012

Tornado in Nebraska, June 22, 2012

June 22, 2012 · NWS CYS · 1 event in 1 county or zone

A landspout briefly formed in the updraft region of a leading boundary of a severe thunderstorm in open country southwest of Sidney.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A landspout briefly formed in the updraft region of a leading boundary of a severe thunderstorm in open country southwest of Sidney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 3:11 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 22, 3:11 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT FRI JUN 22 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY...CIRRUS SHIELD ASSOCIATED WITH
THE SHORTWAVE MOVING TOWARD THE AREA IS CLEARING WESTERN PORTIONS OF
THE CWA THIS HOUR...WITH SOME CU TOWERS TRYING TO DEVELOP UNDER THE
SHIELD ALONG AND EAST OF THE LARAMIE RANGE. STILL THINKING THAT
CONVECTION WILL HAVE A BETTER CHANCE TO PERSIST ONCE THIS CIRRUS
SHIELD CLEARS TO THE NORTHEAST LATE THIS AFTERNOON AND EVENING.
MESOANALYSIS SHOWS MLCAPE VALUES RANGING FROM 500 TO 3000 J/KG FROM
EAST TO WEST ACROSS THE EASTERN PLAINS...WITH 0 TO 6 KM BULK SHEAR
VALUES OF 50 TO 60 KTS. THEREFORE THE POTENTIAL FOR HIGH BASED
SUPERCELLS REMAINS FOR THIS AFTERNOON AND EVENING...AND SO DID NOT
MAKE ANY CHANGES TO THE NOON HOUR UPDATE REGARDING THIS EVENINGS
SEVERE POTENTIAL.

RADAR IMAGERY SHOWS THE DRYLINE FRONTAL BOUNDARY BEGINNING TO
MOVE OFF THE LARAMIE RANGE IN SOUTHERN PLATTE AND NORTHERN LARAMIE
COUNTIES. AS IT MOVES EAST...WILL SEE VERY DRY AIRMASS MOVE INTO
THE PLAINS OF WYOMING THIS EVENING WITH GUSTY WEST WINDS OCCURRING
AS WELL. THEREFORE THE RED FLAG WARNING LOOKS TO BE IN GOOD SHAPE
AS AREAS FURTHER WEST HAVE BEEN GUSTING 30 TO 45 MPH WITH
HUMIDITIES AS LOW AS 5 PERCENT. TONIGHT WILL SEE WINDS EASE...BUT
HUMIDITY RECOVERIES REMAIN POOR WITH ONLY 20 TO 30 PERCENT
EXPECTED ALONG AND WEST OF THE LARAMIE RANGE.

AS PREVIOUSLY ADVERTISED...VERY HOT TEMPERATURES ARE EXPECTED FOR
TOMORROW WITH WIDESPREAD MID TO UPPER 90S ACROSS SOUTHEAST
WYOMING...WITH UPPER 90S TO LOW 100S EXPECTED IN THE PANHANDLE. THE
DRYLINE WILL BE EAST OF THE ENTIRE FORECAST AREA BY LATE MORNING
WITH VERY DRY AIR FILTERING INTO THE NEBRASKA PANHANDLE. NAM BUFR
SOUNDINGS SHOW THAT THE PANHANDLE WILL MIX TO ROUGHLY 600 MB BY
EARLY AFTERNOON...WITH 25 TO 35 KT WINDS AVAILABLE AT THIS LEVEL TO
MIX TO THE SURFACE. SO WENT AHEAD AND UPGRADED THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR THE PANHANDLE ZONES FOR THE EXPECTED
HUMIDITIES IN THE UPPER TEENS AND GUSTY WINDS MIXING DOWN TO THE
SURFACE. WINDS SHOULD EASE QUICKER IN THIS AREA...SO ENDED THE
WARNING AT 00Z VS THE WYOMING PORTION WHICH WILL CONTINUE THROUGH
03Z.

SURFACE HIGH PRESSURE BUILDING ACROSS THE PLAINS WILL COMBINE WITH A
REDEVELOPING SURFACE PRESSURE TROUGH OVER THE ROCKIES TO BRING A
RETURN OF MOIST EAST-SOUTHEASTERLY SURFACE FLOW ACROSS THE
EASTERN PLAINS LATE SATURDAY NIGHT AND SUNDAY MORNING. HUMIDITIES
SHOULD STAY DRY FURTHER WEST...BUT WINDS WILL BE LESS. A BUILDING
UPPER LEVEL RIDGE WILL BACK WINDS ALOFT TO THE SOUTHWEST...WITH A
MONSOON TYPE PATTERN SETTING UP. WILL SEE A WEAK SHORTWAVE MOVE UP
FROM THE SOUTH AND ALSO SUBTROPICAL MOISTURE. THE COMBINATION OF
DRY LLVLS AND MOIST MIDLEVELS WILL BRING A CHANCE FOR DRY
THUNDERSTORMS WEST OF THE LARAMIE RANGE. EMPHASIZED THIS POTENTIAL
IN THE FWF AS IT COULD MEAN MORE FIRE STARTS FOR ALREADY FIRE
PRONE AREAS. FURTHER EAST...SUFFICIENT MOISTURE IN THE LLVLS MEANS
ANY STORMS THAT MOVE INTO THIS AREA WILL LIKELY PRODUCE WETTING
RAINS. TEMPERATURES WILL REMAIN HOT IN THE 90S.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
OMEGA BLOCKING PATTERN WILL CONTINUE THROUGH THE FIRST PART OF THE
UPCOMING WEEK...BUT DOES SHOW SIGNS OF WEAKENING. MID/UPPER-LEVEL
RIDGE AXIS CENTERED OVER THE CENTRAL PLAINS WILL MAINTAIN A
MONSOONAL MOISTURE PLUME EXTENDING NORTHEAST TOWARDS THE CWA ON
MONDAY AND TUESDAY. MEANWHILE...A SFC PRESSURE TROUGHING WILL
CONTINUE TO ADVECT LLVL MOISTURE NORTH/NORTHWEST IN RETURN FLOW
AROUND THE UPPER-MISSISSIPPI RIVER VALLEY SFC HIGH. INSTABILITIES
ARE NOT ALL THAT HIGH...BUT WILL BE SUFFICIENT FOR AFTERNOON AND
EVENING THUNDERSTORM CHANCES ON BOTH MONDAY AND TUESDAY. WEAK
STEERING FLOW WILL LIMIT THE SEVERE POTENTIAL...BUT WILL INCREASE
THE PRECIPITATION EFFICIENCY AND THREAT OF HEAVY RAIN ACROSS THE
EASTERN PLAINS. A WEAK SURFACE COOL FRONT WILL MOVE THROUGH TUESDAY
NIGHT/EARLY WEDNESDAY ALLOWING THE FLOW TO FLATTEN AND SHUNTING THE
MONSOONAL MOISTURE TRAJECTORY TO THE SOUTHEAST. SO...KEPT A DRY
FORECAST GOING FOR THE WEDNESDAY THROUGH FRIDAY PERIOD. H7 THERMAL
RIDGE WILL REMAIN IN PLACE FOR MONDAY AND TUESDAY...KEEPING 16-18C
AIR ANCHORED INTO THE CWA. THE RESULT WILL BE FOR HIGH TEMPERATURES
THAT WILL CONTINUE TO REACH THE 90S...WITH EVEN SOME LOW 100S OVER
THE WESTERN NEBRASKA PANHANDLE. THERE WILL BE A COUPLE OF DEGREES OF
COOLING BEHIND THE WEAK TUESDAY NIGHT FRONTAL PASSAGE.

&&

.AVIATION...18Z TAF ISSUANCE...WYOMING TERMINALS...VFR CONDITIONS
WILL PREVAIL THROUGH THE PERIOD. ALTHOUGH THE THUNDERSTORM
ACTIVITY IS EXPECTED TO REMAIN EAST OF KCYS LATE THIS
AFTERNOON...DID INCLUDE VCTS AT KCYS TO ACCOUNT FOR ITS PROXIMITY.
OTHERWISE...GUSTY SOUTHWEST WINDS WILL CONTINUE AND/OR DEVELOP
ACROSS THE AREA...WITH GUSTS APPROACHING 35 OR 40 KNOTS THIS
AFTERNOON. THESE WINDS WILL DECREASE AROUND SUNSET.

NEBRASKA TERMINALS...SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP BY LATE AFTERNOON AND MORESO DURING THE EVENING HOURS. A FEW
OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE CONTAINING
DAMAGING WINDS AND SMALL HAIL. STRONG SOUTHEAST WINDS WILL PREVAIL
THIS AFTERNOON AND THEN TURN TO THE SOUTHWEST BEHIND THE
THUNDERSTORM DEVELOPMENT THIS EVENING.

&&

.FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS OCCURRING ALONG
AND WEST OF THE LARAMIE RANGE WILL CONTINUE THROUGH THE
EVENING...WITH HUMIDITIES RANGING FROM 4 TO 15 PERCENT AND
SOUTHWEST WINDS GUSTING GENERALLY 30 TO 45 MPH. FURTHER
EAST...WINDS ARE GUSTY AS WELL BUT ARE OUT OF THE SOUTHEAST WITH
HUMIDITIES 20 PERCENT AND HIGHER. THE EXCEPTION IS ALONG THE
CHEYENNE RIDGE WITH A RANGE OF 15 TO 20 PERCENT. A DRY FRONT WILL
MOVE EAST ACROSS THE WYOMING PLAINS THIS EVENING AND WILL DROP
HUMIDITIES TO CRITICAL VALUES WITH GUSTY WINDS TURNING TO THE
WEST. HUMIDITY RECOVERIES WILL BE POOR TONIGHT ALONG AND WEST OF
THE LARAMIE RANGE WITH 20 TO 30 PERCENT EXPECTED. SATURDAY WILL
SEE CRITICAL CONDITIONS AGAIN...SIMILAR TO TODAY BUT WILL EXPAND
TO THE NEBRASKA PANHANDLE. WINDS WILL BE SOMEWHAT LESS HERE WITH
GUSTS TO 30 MPH VERSUS THE 40 TO 45 MPH EXPECTED ACROSS WYOMING.

A SURFACE HIGH IS FORECAST TO BUILD OVER THE NORTHERN PLAINS ON
SUNDAY...CAUSING SURFACE WINDS TO GO EASTERLY OVER THE PLAINS.
INCREASING LOW LEVEL MOISTURE ON SUNDAY AFTERNOON WILL LIKELY KEEP
HUMIDITIES ABOVE CRITICAL LEVELS TO THE EAST OF THE LARAMIE RANGE.
DRY AIR WILL PERSIST IN THE WEST...AND WITH MIDLEVEL MOISTURE AND
ENERGY APPROACHING FROM THE SOUTHWEST...COULD SEE THE POTENTIAL
FOR DRY THUNDERSTORMS ALONG AND WEST OF THE LARAMIE RANGE ON
SUNDAY AFTERNOON.

&&

CLIMATE...DOWNRIGHT HOT TEMPERATURES FOR THIS PART OF THE COUNTRY
TO RETURN AGAIN SATURDAY. BELOW ARE SOME RECORD HIGHS FOR
SELECTED CITES FOR THE 23RD OF JUNE THAT ARE IN DANGER OF BEING
TIED OR BROKEN.

23 JUNE...LARAMIE 94 (1954)....SCOTTSBLUFF 105 (1954)...SIDNEY
104 (1954)

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 11 PM FRIDAY FOR WYZ101-WYZ102-WYZ103-
     WYZ104-WYZ106-WYZ107-WYZ108-WYZ109-WYZ110-WYZ111-WYZ112-
     WYZ113-WYZ114-WYZ116-WYZ117-WYZ118-WYZ119.
     RED FLAG WARNING FROM 10 AM SATURDAY TO 9 PM SATURDAY FOR WYZ101-
     WYZ102-WYZ103-WYZ104-WYZ106-WYZ107-WYZ108-WYZ109-WYZ110-
     WYZ111-WYZ112-WYZ113-WYZ114-WYZ116-WYZ117-WYZ118-WYZ119.
NE...RED FLAG WARNING FROM 10 AM SATURDAY TO 6 PM SATURDAY FOR NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...HAHN
Hazardous weather outlook, Jun 22, 11:00 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1200 PM MDT FRI JUN 22 2012

WYZ101>119-231800-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1200 PM MDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
MAINLY TO THE EAST OF THE LARAMIE RANGE AND NORTH OF THE CHEYENNE
RIDGE. A FEW THUNDERSTORMS FROM MAY BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS IN THIS AREA. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR
PLATTE...NIOBRARA...AND GOSHEN COUNTIES.

DRY AND WINDY CONDITIONS OCCURRING WEST OF THE LARAMIE RANGE WILL
CONTINUE THROUGH THIS EVENING..AND ARE EXPECTED TO MOVE EAST
ACROSS THE PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. A
RED FLAG WARNING IS IN EFFECT FOR MOST OF SOUTHEAST WYOMING TODAY
FOR THESE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WEST TO SOUTHWEST WINDS...VERY DRY CONDITIONS...AND HOT
TEMPERATURES WILL CONTINUE ON SATURDAY AFTERNOON. A RED FLAG
WARNING IS IN EFFECT THROUGH SATURDAY EVENING.

THERE WILL BE AN ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS
OVER SOUTHEAST WYOMING EACH AFTERNOON FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR NIOBRARA AND GOSHEN COUNTIES
THIS AFTERNOON AND EVENING WITH THE RISK OF SEVERE
THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231800-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1200 PM MDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE NEBRASKA
PANHANDLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
WITH ANY SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 11 PM MDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WEST WINDS AND HOT TEMPERATURES WILL AFFECT THE PANHANDLE ON
SATURDAY AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT FROM
SATURDAY MORNING THROUGH THE EVENING.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NEBRASKA
PANHANDLE EACH AFTERNOON FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING WITH THE RISK OF SEVERE THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Local storm report, Jun 22, 1:19 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TORNADO          4 ESE I-25 EXIT 65      41.85N 104.81W
06/07/2012                   PLATTE             WY   NWS EMPLOYEE

            TORNADO DISSIPATED AT 419 PM.

&&

MAZUR
Special weather statement, Jun 22, 3:57 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT FRI JUN 22 2012

NEZ020-054-055-222345-
BANNER NE-CHEYENNE NE-KIMBALL NE-
457 PM MDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL...WESTERN
CHEYENNE AND EXTREME SOUTHEASTERN BANNER COUNTIES UNTIL 545 PM MDT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF DIX...OR 17 MILES SOUTHEAST OF
KIMBALL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DIX...
  POTTER...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 27 AND
51.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4100 10369 4144 10341 4125 10299 4099 10330
TIME...MOT...LOC 2257Z 217DEG 29KT 4105 10345

TJT

The radar

The Cheyenne radar (KCYS), 143 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cheyenne

When
June 22, 4:21 PM MST to 4:23 PM MST
Where
Cheyenne County, 9 mi SW of Sidney to 2.62 mi WNW of Lorenzo
Rating
EF0
Path length
0.28 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
41.058, -103.102

A landspout briefly formed along the gust front of a severe thunderstorm. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390749.